Reflux Drugs May Raise Diarrhea Risk
Reduced stomach acidity encourages illness-causing bacteria, study finds
TUESDAY, Dec. 21, 2005 (HealthDay News) -- Drugs used to treat heartburn and gastroesophageal reflux disease may be promoting an increased risk of Clostridium difficile infection, a significant cause of diarrhea.
The use of these drugs -- particularly proton pump inhibitors, such as AcipHex, Nexium, Prevacid, Prilosec and Protonix -- and H2 receptor antagonists -- such as Axid, Pepcid, Tagamet and Zantac -- appears to increase the incidence of C. difficile-associated disease (CDAD), Canadian researchers report.
"We did find that patients who were taking acid suppressive agents had a higher risk of developing CDAD than those who were not," said lead author Dr. Sandra Dial, director of respiratory medicine at McGill University, in Montreal.
The report appears in the Dec. 21 issue of the Journal of the American Medical Association.
An earlier British study found that C. difficile is the third most common cause of infectious diarrhea in patients aged 75 and older. Experts estimate that up to 920,000 U.S. outpatients could potentially develop the infection each year.
In addition, recent studies suggest that both the rates and severity of CDAD are increasing.
For the study, Dial and her colleagues collected data on 1,672 cases of C. difficile infection recorded between 1994 and 2004 among patients registered in British medical practices.
They found that current use of proton pump inhibitors was linked with nearly three times the rate of CDAD, and the use of H2-receptor antagonists was associated with twice the rate of CDAD. In addition, the current use of pain relievers called nonsteroidal anti-inflammatory drugs (excluding aspirin) was associated with a 30 percent increased rate of C. difficile illness.
Dial believes that the suppression of stomach acid may increase the risk of CDAD. "Stomach acid is one of your protections against infections from ingested organisms," she pointed out.
The risk of developing CDAD is small, Dial said. "But when you consider the number of people taking these drugs, while the risk is small, they still increase your risk," she said.
According to Dial, the lesson from this study is that consumers have to be prudent when taking these common medications. "We have to be careful how we use drugs," she said. "Every drug has the potential to have side effects. If you're taking a drug, it's important to be on it for all the right reasons."
One expert agreed that changing the stomach acid content allows C. difficile to grow.
"This was predictable," said Dr. Philip Tierno, director of clinical microbiology and immunology at New York University Medical Center. "Microorganisms respond to chemical physical changes in an environment. Everything that you do to your body affects the microorganisms that live there," he said.
"We know that decreased acidity is a risk factor for all diarrheal disease," Tierno said. "Part of the defense is the acid condition."
Tierno advises that patients who take these drugs and experience diarrhea to see their doctor. "They may have a C. difficile infection from changing the chemical environment in their body."
Another expert thinks the risk of developing C. difficile infection is not a reason to stop taking these drugs.
"There is not enough information to say that everyone needs to get into a panic over this," said Dr. Mary Maish, an assistant professor of surgery and surgical director of University of California, Los Angeles' Center for Esophageal Disorders. "It's not something that everyone taking proton pump inhibitors should be worried about."
Maish also noted that C. difficile is very easy to treat. "This could be one of the potential risks of these drugs that hasn't been well looked at yet," she said. "If someone is symptomatic for it, they should see their doctor. For the average person, it's not going to be a significant risk."
Learn more about C. difficile infection at the Medical College of Wisconsin.